U.S. Health Coalition Issues Essential Medicine Safety Tips for Upcoming Cold and Flu Season

Always "Double Check; Don't Double Up" When Treating Symptoms

Sep 25, 2014, 06:00 ET from Acetaminophen Awareness Coalition

WASHINGTON, Sept. 25, 2014 /PRNewswire-USNewswire/ -- As the countdown to cold and flu season begins, consumers are getting flu shots and increasing their purchases of cold and flu medicines. The Acetaminophen Awareness Coalition (AAC) is issuing a safety message to consumers, reminding them to double check their medicine labels to avoid doubling up on medicines with acetaminophen when treating symptoms during the upcoming cold and flu season.

Acetaminophen is the most common drug ingredient in America. It is found in more than 600 different medicines, including prescription and over-the-counter (OTC) pain relievers, fever reducers, sleep aids and numerous medicines for cough, cold and flu. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day. Taking more than directed is an overdose and can lead to liver damage.

The Centers for Disease Control and Prevention estimates that cold and flu season will begin to pick up in October and peak between January and March. Each year, Americans catch approximately 1 billion colds, and seven in 10 consumers will turn to OTC medicines to treat symptoms. The Coalition advises cold and flu sufferers to follow four key acetaminophen safety steps when using these medicines:

  1. Always read and follow the medicine label.
  2. Know if medicines contain acetaminophen, which is in bold type or highlighted in the "active ingredients" section of OTC medicine labels and sometimes listed as "APAP" or "acetam" on prescription labels.
  3. Never take two medicines that contain acetaminophen at the same time.
  4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

The Acetaminophen Awareness Coalition, a diverse group of leading health, healthcare provider and consumer organizations, formed the Know Your Dose campaign to educate consumers about safe acetaminophen use in order to prevent liver damage.

Know Your Dose is an initiative of the Acetaminophen Awareness Coalition (AAC). Members include the Alliance for Aging Research, National Association of Boards of Pharmacy, American Association of Nurse Practitioners, National Association of Chain Drug Stores Foundation, American Academy of Physician Assistants, National Community Pharmacists Association, National Consumers League, American Pharmacists Association, National Council on Patient Information and Education, and CHPA Educational Foundation.

Photo - http://photos.prnewswire.com/prnh/20140924/148289-INFO

SOURCE Acetaminophen Awareness Coalition